Flood, Morris
- When
- November 20, 4:52 PM EST to November 21, 3:45 AM EST
- Where
- Morris forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
Heavy rain that fell during the second half of the afternoon and through the evening of the 19th and caused poor drainage flooding in Morris County and then led to flooding along a part of the Rockaway River the next day. Storm totals averaged around two inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain that fell during the second half of the afternoon and through the evening of the 19th and caused poor drainage flooding in Morris County and then led to flooding along a part of the Rockaway River the next day. Storm totals averaged around two inches. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 452 p.m. EST on the 20th through 345 a.m. EST on the 21st. It crested at 5.11 feet at 10 p.m. EST on the 20th. Storm totals included 2.47 inches at Lake Hopatcong, 2.03 inches in Long Valley, 1.93 inches in Boonton and 1.84 inches in Morristown and 1.76 inches in Chatham. The heavy rain was caused by the combination of a slow moving cold front that moved through the region during the afternoon of the 19th and the deep southerly flow preceding it that brought in moisture from the Gulf of Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 20, 3:00 PM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 PM EST THU NOV 20 2003 LOW PRESSURE CONTINUES TO MOVE AWAY FROM THE AREA AS IT HEADS UP INTO NEW ENGLAND. MEANWHILE, HIGH PRESSURE CENTERED ACROSS THE GULF COAST STATES WILL BE THE MAIN WEATHER FEATURE FOR SEVERAL DAYS. SC/CU FIELD CONTINUES TO FLATTEN OUT AND SHRINK THIS AFTERNOON AS FURTHER DRYING TAKES PLACE. BRISK WINDS, DUE TO CAA AND DECENT PRESSURE GRADIENT, WILL SUBSIDE AROUND SUNSET. ANY LINGERING CLOUDS DUE TO THE COLD POCKET ALOFT WILL DISSIPATE TOWARD OR SHORTLY AFTER SUNSET GIVING WAY TO A CLEAR/MOSTLY CLEAR SKY TONIGHT. SOME SPRINKLES OCCURRED EARLIER IN THE POCONOS, HOWEVER ANY LINGERING SPRINKLES SNEAKING IN WELL UP NORTH WILL END BY DARK. CURRENT FORECAST IS IN GREAT SHAPE WITH NOT MANY CHANGES NEEDED. THE 12Z GFS AND ETA CONTINUE TO PAINT A SIMILAR PICTURE THROUGH THE WEEKEND. SURFACE RIDGE SLIDES OVER THE REGION TONIGHT WITH COOLER TEMPS AS WINDS DROP OFF AND SKIES CLEAR. SOME WAA WILL OCCUR LATER TONIGHT AS MILDER AIR AT 850MB STREAMS IN FROM THE SOUTHWEST. A FAIR AMOUNT OF SUNSHINE EXPECTED FRI AS A DRY AIRMASS RESIDES. 850MB TEMPS OF +7 TO +11C WILL ALLOW FOR MAX TEMPS IN THE UPPER 50S UP NORTH TO THE LOWER/MID 60S ELSEWHERE. NOT A BAD DAY OVERALL WITH LESS WIND COMPARED TO TODAY. SOME COOLING HOWEVER IS NOTED AT THE 850MB LEVEL FRI NIGHT INTO SAT AS WEAK BOUNDARY-LIKE FEATURE TRIES TO SLIP DOWN A BIT FROM THE NORTH. HIGH PRESSURE WILL SLIDE ACROSS EASTERN CANADA SAT THEREFORE THE AFOREMENTIONED BOUNDARY SHOULD MOVE SOUTHWARD SOMEWHAT. NO REAL UPPER LEVEL SUPPORT WITH THIS AS AIRMASS REMAINS DRY. NOT EXPECTING ANY PRECIP WITH THIS, ALTHOUGH AN INCREASE IN MID/HIGH LEVELS CLOUDS POSSIBLE. BOUNDARY MENTIONED ABOVE EXPECTED TO LIFT BACK NORTH SAT AFTERNOON AS LOW PRESSURE DEVELOPS ACROSS THE PLAINS. WITH RIDGE ANCHORED ACROSS THE SOUTHEAST, MILD TEMPS EXPECTED THIS WEEKEND AS 850MB TEMPS CLIMB BACK TO +7 TO +11C. MODELS ARE NOT EXCITED ABOUT ANY PRECIP WITH THE ARRIVAL OF WARMER/SOUTHERLY FLOW, AS LIFT AND LIGHT QPF REMAINS UP INTO NY STATE. SOUTHERLY FLOW INCREASES SUN AS HIGH MOVES EAST AND STORM ACROSS THE PLAINS STRENGTHENS. ONCE AGAIN A MILD DAY ON SUN WITH A FAIR AMOUNT OF SUNSHINE. COULD BE SOME HIGH CLOUDS SPILLING OVER DURING THE AFTERNOON. MON AND TUES: STRONG COLD FRONT EXPECTED ACROSS THE OHIO VALLEY MON MORNING AS LOW PRESSURE DEEPENS ACROSS THE WESTERN LAKES. THE 12Z GFS HAS THIS COLD FRONT VERY WELL DEFINED AS IN MOVES EAST INTO OUR CWA MON EVENING. VERY IMPRESSIVE 850MB TEMP GRADIENT AS VERY COLD AIRMASS POISED BEHIND BOUNDARY. WILL CHC SHOWERS MON AS FRONT APPROACHES. COULD BE SOME THUNDER WITH THIS POTENT FRONT, BUT WILL NOT INTRODUCE ATTM. FRONT MOVES EAST MON NIGHT/EARLY TUE MORNING WITH COLDER AND BRISK CONDITIONS BUILDING IN. OF COURSE TIMING OF THIS FRONT WILL NEED TO BE ADJUSTED AS WE GET CLOSER TO THE MON-TUE PERIOD. ATTM THE CORE OF THE COLD AIR LOOKS TO MOVE WEST AND NORTH OF OUR AREA AS SURFACE LOW TRACKS INTO EASTERN CANADA. WED AND THURS: HIGH PRESSURE BUILDS IN FROM THE OHIO VALLEY WITH CHILLY CONDITIONS. NEXT COLD FRONT PROGGED TO APPROACH WED NIGHT INTO THURS WITH A CHC OF SHOWERS. HYDRO: FLOOD WARNING CONTINUES FOR THE MILLSTONE RIVER AT BLACKWELLS MILLS. A SPECIAL RIVER STATEMENT WAS ISSUED EARLIER FOR THE LOWER SUSQUEHANNA RIVER, AS A SIGNIFICANT WITHIN BANKS RISE HAS BEEN MOVING DOWN THE MAIN STEM OF THE SUSQUEHANNA RIVER. MANY OTHER CREEKS AND STREAMS ARE NEAR BANKFULL BUT WILL CREST TONIGHT AND FRI. THE LARGER RIVERS SHOULD CREST WITHIN THEIR BANKS FRI NIGHT/SAT. FYI: RAIN EVENT YESTERDAY AND LAST NIGHT PRODUCED A SOLID 1-3 INCHES ACROSS THE AREA. SEVERAL DAILY RECORD RAINFALL RECORDS WERE SET YESTERDAY. REFER TO THE RECORD EVENT REPORTS THAT WERE ISSUED THIS MORNING FOR MORE INFO. HAVE A GOOD ONE .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADV FOR COAST/DE BAY, MAINLY FOR THIS EVE. GORSE
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-201300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 450 AM EST THU NOV 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. MINOR FLOODING THAT WAS OCCURRING OVERNIGHT WILL END EARLY IN THE MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON AND EVENING. RNS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329255.